Hail, Citrus
- When
- August 12, 3:03 PM EST
- Where
- Citrus County, 0.6 mi E of Hernando
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 28.910, -82.370
Nickel sized hail was reported near the city of Hernando.
Scattered afternoon thunderstorms developed in the warm and moist environment along the coast and pushed inland through the day. One storm produced hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TBW wrote it up.
Scattered afternoon thunderstorms developed in the warm and moist environment along the coast and pushed inland through the day. One storm produced hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Aug 12, 12:29 PM EST, 2 hours 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 129 PM EDT FRI AUG 12 2011 .SYNOPSIS... THE PATTERN ALOFT EARLY THIS AFTERNOON HAS ONE SHORT WAVE TROUGH OVER THE NORTHERN PLAINS WITH A SECOND WEAKER ONE NEAR THE OHIO VALLEY. RIDGING ACROSS THE SW AND SOUTH-CENTRAL STATES REACHES OVER THE GULF. AT THE SURFACE A FRONT STRETCHES FROM THE GREAT BASIN TO THE CENTRAL PLAINS AND THEN ARCS ACROSS THE SE U.S. AND THEN NORTH TO THE CANADIAN MARITIMES...PARTIALLY WRAPPING AROUND HIGH PRESSURE OVER THE MID-ATLANTIC STATES. ATLANTIC HIGH PRESSURE RIDGES WEST TO NEAR THE FL KEYS AND THEN INTO THE GULF. && .SHORT TERM (TONIGHT - SUNDAY)... THE RIDGING OVER THE GULF SLOWLY RETREATS WEST AS THE TWO SHORT WAVE TROUGH CARVE OUT A MORE SUBSTANTIAL TROUGH OVER THE EASTERN U.S. BY LATE SUN. THE SURFACE RIDGE TO THE SOUTH LIFTS UP OVER CENTRAL FL SAT AND THEN DRIFTS BACK TO SOUTH FL SUN IN RESPONSE TO A FRONTAL TROUGH SAGGING INTO THE SE U.S. THE GRADIENT REMAINS RELAXED WITH GENERALLY LIGHT FLOW BUT DOMINATED IN THE AFTERNOONS BY ONSHORE WINDS IN SEA BREEZES. THE DRIER AIR OF THE LAST COUPLE OF DAYS GIVE WAY TO PWAT VALUES AT OR ABOVE 2 INCHES WHICH ALONG WITH AMPLE DAY TIME HEATING... TEMPERATURES RUN ABOVE NORMAL BY 2-4 DEGREES...AND SEA BREEZE BOUNDARIES WILL SUPPORT SCATTERED SHOWERS AND THUNDERSTORMS. THESE WILL BE MAINLY AFTERNOON BUT ISOLATED IN THE MORNING AND EARLY EVENING. DAYTIME POPS WILL STAY IN THE 30-40 PERCENT RANGE WHICH IS AN AVERAGE OF MOST OF THE MAV/MET MOS GUIDANCE. .LONG TERM (SUNDAY NIGHT THROUGH FRIDAY)... THE UPPER TROUGH WILL BE MOVING THROUGH THE OHIO VALLEY SUNDAY NIGHT AND SLOWLY THROUGH THE NORTHEAST AND MID ATLANTIC STATES MONDAY AND TUESDAY. THIS WILL DRAG THE FRONTAL BOUNDARY DOWN INTO AT LEAST NORTHERN PORTIONS OF THE AREA LATE MONDAY INTO EARLY TUESDAY. THE FRONT STALLS AND EVENTUALLY WASHES OUT TUESDAY AND WEDNESDAY AS THE UPPER TROUGH VERY SLOWLY MOVES THROUGH THE MID ATLANTIC STATES AND STALLS NEAR THE COAST ON WEDNESDAY. THE TYPICAL SUMMERTIME 30-40% POPS ARE EXPECTED EACH DAY...ALTHOUGH SOME DRIER AIR IS EXPECTED TO SHIFT DOWN OVER THE NATURE COAST NEAR THE FRONTAL BOUNDARY TUESDAY AND WEDNESDAY. STILL KEPT SCATTERED POPS UP NORTH HOWEVER AS MODELS SEEM TO BE A BIT TOO AGGRESSIVE ON SOUTHWARD PROGRESSION OF BOUNDARY FOR THIS TIME OF YEAR. TEMPS WILL BE NEAR TO JUST ABOVE NORMAL. THE UPPER LOW/TROUGH FINALLY WEAKENS/SHIFTS UP TO THE NORTHEAST ON THURSDAY. A LARGE RIDGE MOVES INTO THE SOUTH CENTRAL U.S. BEHIND IT WHICH WILL HELP TO REINFORCE THE DRIER AIR OVER AT LEAST NORTHERN PORTIONS OF THE AREA. && .AVIATION...VFR EXPECTED TO PREVAIL THROUGH TOMORROW MORNING. CB EXPECTED TO BUILD AT TAF SITES LATER THIS AFTERNOON WITH VCTS NEAR FMY AND RSW. WINDS BECOME LIGHT AND VRB LATE TONIGHT. && .MARINE... HIGH PRESSURE THROUGH THE STRAITS INTO THE GULF LIFTS TO CENTRAL FL SAT THEN DRIFTS BACK TO SOUTH FL...IN RESPONSE TO A FRONTAL TROUGH SAGGING INTO THE SE U.S....SUN AND LINGERS THERE THROUGH MUCH OF THE PERIOD. HOWEVER A TROPICAL WAVE TRACKING WEST THROUGH THE CARIBBEAN SEA MIDWEEK MAY SHIFT THE RIDGE AXIS BACK NORTH. THE GRADIENT REMAINS RELAXED WITH WESTERLY AND MOSTLY LIGHT WINDS DOMINATED BY SEAS BREEZES IN THE AFTERNOONS. SPEEDS AND SEAS STAY WELL BELOW HIGHLIGHT CRITERIA...EXCEPT BRIEFLY HIGHER IN THE VICINITY OF ANY THUNDERSTORMS. && .FIRE WEATHER... THERE WILL BE ENOUGH LOW LEVEL MOISTURE TO KEEP RELATIVE HUMIDITY VALUES WELL ABOVE CRITICAL LEVELS THROUGH THE FORECAST PERIOD. && .PRELIMINARY POINT TEMPS/POPS... TPA 80 93 80 92 / 20 30 20 30 FMY 79 93 78 93 / 20 40 20 40 GIF 76 95 76 95 / 20 40 20 40 SRQ 81 93 80 92 / 20 30 20 30 BKV 74 95 74 94 / 20 30 20 40 SPG 82 92 82 91 / 20 30 20 30 && .TBW WATCHES/WARNINGS/ADVISORIES... FL...NONE. GULF WATERS...NONE. && SHORT TERM/MARINE/FIRE WEATHER...09/RUDE LONG TERM...23/MCNATT AVIATION...20/BARRON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 407 AM EDT FRI AUG 12 2011 FLZ039-042-043-048>052-055>057-060>062-065-122015- LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK- MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE- 407 AM EDT FRI AUG 12 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST FLORIDA. .DAY ONE...TODAY AND TONIGHT. ...THUNDERSTORM IMPACT... SCATTERED THUNDERSTORMS WILL AFFECT THE AREA MAINLY IN THE AFTERNOON HOURS WITH BETTER CHANCES ACROSS THE INTERIOR AND SOUTHERN COUNTIES. MAIN HAZARDS WILL BE HEAVY DOWNPOURS...GUSTY WINDS AND FREQUENT DANGEROUS LIGHTNING. ...EXCESSIVE HEAT IMPACT... HIGH TEMPERATURES WILL RETURN TO THE MID 90S THROUGH THE WEEKEND AND HEAT INDEX VALUES COULD HIT THE 105 TO 110 RANGE IN THE AFTERNOON HOURS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. ...THUNDERSTORM IMPACT... SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH DAY WITH GUSTY WINDS...HEAVY RAINS AND FREQUENT DEADLY LIGHTNING POSSIBLE. ...EXCESSIVE HEAT IMPACT... HIGH TEMPERATURES IN THE LOW TO MID 90S WILL ALLOW HEAT INDEX VALUES TO RISE AGAIN TO AROUND 105 THROUGH EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. REYNES
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL 336 PM EDT FRI AUG 12 2011 FLZ042-043-122000- CITRUS-SUMTER- 336 PM EDT FRI AUG 12 2011 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN CITRUS AND NORTHWESTERN SUMTER COUNTIES FOR A STRONG THUNDERSTORM WITH STRONG WIND GUSTS VALID UNTIL 400 PM EDT... AT 335 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A STRONG THUNDERSTORM LOCATED NEAR INVERNESS...MOVING EAST AT 5 MPH WILL AFFECT INVERNESS AND FLORAL CITY. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED WHICH CAN CAUSE UNSECURED OBJECTS TO BLOW AROUND...SNAP TREE LIMBS AND CAUSE POWER OUTAGES. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS. PEA SIZE HAIL IS ALSO POSSIBLE IN THIS STORM. && LAT...LON 2893 8227 2874 8226 2869 8241 2883 8249 TIME...MOT...LOC 1936Z 251DEG 3KT 2878 8238 JOHNSON
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
403 PM EDT FRI AUG 12 2011
FLZ042-122045-
CITRUS-
403 PM EDT FRI AUG 12 2011
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL CITRUS
COUNTY FOR A STRONG THUNDERSTORM WITH STRONG WIND GUSTS VALID UNTIL
445 PM EDT...
AT 358 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A
STRONG THUNDERSTORM LOCATED NEAR HERNANDO...OR NEAR BEVERLY HILLS...
NEARLY STATIONARY...WILL AFFECT INVERNESS AND BEVERLY HILLS.
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED WHICH CAN CAUSE UNSECURED
OBJECTS TO BLOW AROUND...SNAP TREE LIMBS AND CAUSE POWER OUTAGES.
FREQUENT TO CONTINUOUS LIGHTNING IS EXPECTED. TO BE SAFE GO INDOORS
IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM
TALL OBJECTS. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO
AND WILL CAUSE PONDING OF WATER ON ROADWAYS.
&&
LAT...LON 2897 8247 2899 8235 2896 8232 2882 8229
2882 8250
TIME...MOT...LOC 2003Z 180DEG 2KT 2891 8239
JOHNSONThe Tampa radar (KTBW), 134 km away, was scanning. The volume nearest the first event began at 20:02 UTC.
1 hail. Local standard time, as filed.
Nickel sized hail was reported near the city of Hernando.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 337165.